This information is generalized and not intended as specific medical advice. Consult your healthcare professional before taking or discontinuing any drug or commencing any course of treatment.
Moderate. These medicines may cause some risk when taken together. Contact your healthcare professional (e.g. doctor or pharmacist) for more information.
How the interaction occurs:
Loperamide may decrease how much saquinavir is absorbed by your body and saquinavir may increase the amount of loperamide that your body absorbs.
What might happen:
The amount of saquinavir in your blood may decrease and it may not work as well. You may have more side effects than normal from your loperamide, including irregular heartbeats, which may be life-threatening.
What you should do about this interaction:
Discuss using these medicines together with your healthcare professional (e.g. doctor or pharmacist). Let your doctor know right away if you experience excessive drowsiness, deep sleep, slowed breathing, slow pulse, nausea, vomiting, an irregular heartbeat, or have dizziness or fainting episodes. Your doctor may want you to use another medicine for diarrhea or check the amount of saquinavir in your blood.Your healthcare professionals may already be aware of this interaction and may be monitoring you for it. Do not start, stop, or change the dosage of any medicine before checking with them first.
1.USFood and Drug Administration. FDA Drug Safety Communication: FDA warns about serious heart problems with high doses of the antidiarrheal medicine loperamide (Imodium), including from abuse and misuse. available at: http://www.fda.gov/downloads/Drugs/DrugSafety/UCM505108.pdf June 7, 2016.
2.Drew BJ, Ackerman MJ, Funk M, Gibler WB, Kligfield P, Menon V, Philippides GJ, Roden DM, Zareba W. Prevention of torsade de pointes in hospital settings: a scientific statement from the American Heart Association and the American College of Cardiology Foundation. J Am Coll Cardiol 2010 Mar 2;55(9):934-47.
3.Mikus G, Schmidt L, Burhenne J, Ding R, Riedel KD, Tayrouz Y, Weiss J, Haefeli WE. Reduction of saquinavir exposure by coadministration of loperamide: a two-way pharmacokinetic interaction. Clin Pharmacokinet 2004;43(14):1015-24.